Missouri, 2008

Flash Flooding and Hail in Missouri, July 29, 2008

July 29, 2008 · NWS LSX · 8 events in 7 counties and zones

A weak frontal boundary moving through the region plus the remnants of Hurricane Dolly helped to trigger numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak frontal boundary moving through the region plus the remnants of Hurricane Dolly helped to trigger numerous showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 3:27 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 29, 3:27 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
427 AM CDT TUE JUL 29 2008

.DISCUSSION...
/426 AM CDT TUE JUL 29 2008/
PRIMARY CONCERN FOCUSES ON HEAVY RAIN POTENTIAL OVER THE NEXT 24-48
HOURS AS REMNANT MOISTURE AND DYNAMICAL LIFT FROM HURRICANE DOLLY
TRACKS EAST FROM THE PLAINS INTO THE MID-MISSISSIPPI VALLEY.
REMNANT VORTEX IS WEAK AND DIFFUSE AT ALL LEVELS...AND IS THEREFORE
DIFFICULT TO TRACK AND FORECAST MOVEMENT.  HOWEVER...THERE IS LITTLE
DOUBT THAT DEEP TROPICAL MOISTURE IS INCREASING OVER THE PLAINS AS
EVIDENCED BY THE HUGE RAIN SHIELD THAT COVERS MOST OF KANSAS AN
OKLAHOMA THIS MORNING...AS WELL AS INCREASING P-WATS OVER THAT SAME
AREA ON THE 00Z UPPER AIR RUN.  BOTH THE GFS AND THE NAM STEADILY
INCREASE P-WATS TO BETWEEN 2-2.5 INCHES ACROSS NORTHERN/WESTERN
MISSOURI BY 12Z WEDNESDAY MORNING.  WITH THE ILL-DEFINED REMNANT
VORTEX OF DOLLY DRIFTING INTO THE LOWER MISSOURI/MID-MISSISSIPPI
VALLEY AND A 20-30KT LOW LEVEL JET AIMED INTO WESTERN/CENTRAL
MISSOURI BETWEEN 06Z-12Z TONIGHT...IT LOOKS LIKE IT WILL BE RATHER
WET.  HPC GUIDANCE FORECASTS THE HEAVIEST RAINS TO FALL OVER
NORTHWEST/NORTH CENTRAL MISSOURI TONIGHT WITH A LITTLE FINGER
EXTENDING INTO NORTHEAST MISSOURI BY 12Z.  CANT FIND ANY REASON TO
DISAGREE WITH THAT FORECAST SO HAVE STUCK PRETTY CLOSE TO 06Z HPC
GUIDANCE FOR QPF WHICH GIVES THE AREA BETWEEN 1 AND 2 INCHES THROUGH
THURSDAY NIGHT AS THE TROPICAL RAINS CONTINUE.  THIS SEEMS LIKE A
GOOD FIRST SHOT...AND WOULD NOT BE SURPRISED TO SEE LOCALLY HIGHER
AMOUNTS.

GFS AND NAM ARE IN PRETTY GOOD AGREEMENT OUT TOWARD THE END OF THE
WEEK IN BUILDING A STRONG UPPER LEVEL RIDGE OVER THE MID-MISSISSIPPI
VALLEY.  THIS SHOULD GIVE US A CHANCE TO DRY OUT...BUT ITS A HOT
PATTERN.  GOING FORECAST HAS TEMPS CLIMBING BACK INTO THE 90S BY
FRIDAY/SATURDAY.  THIS ACTUALLY MAY NOT BE HOT ENOUGH...HOWEVER
WOULD LIKE TO SEE ANOTHER COUPLE OF MODEL RUNS BEFORE CRANKING UP
THE TEMPS.

CARNEY

&&

.AVIATION...
/1041 PM CDT MON JUL 28 2008/
FOR THE 06Z TAFS...JUST SOME HI LVL CIRRUS CLOUDINESS EXPECTED LT TGT
WITH A LGT SELY SFC WND. A S-SWLY SFC WND IS EXPECTED ON TUE WITH
THE SFC RDG AXIS E OF THE CWA. SCT DIURNALLY DRIVEN CUMULUS CLOUDS
SHOULD DVLP LT TUE MRNG AND AFTN WITH SOME MID-HI LVL CLOUDINESS
AS THE REMNANTS OF DOLLY APPROACH FM THE W. MAY BE SCT SHRA/TSRA
IN UIN AND COU AREAS AS EARLY AS TUE AFTN BUT WILL LEAVE OUT OF
THE TAF FCSTS FOR NOW WITH THE BETTER CHC OF SHRA/TSRA TUE NGT AND
WED.  MAY INCLUDE A PROB30 GRP OF TSRA IN THE TAFS TUE EVNG.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 3:17 PM CST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
417 PM CDT MON JUL 28 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
417 PM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON TUESDAY THROUGH WEDNESDAY
NIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. HOWEVER...DUE
TO THE VERY MOIST ATMOSPHERE ASSOCIATED WITH THE REMNANTS OF
TROPICAL STORM DOLLY AFFECTING THE AREA ON TUESDAY NIGHT AND
WEDNESDAY MORNING...HEAVY RAINFALL IS AGAIN POSSIBLE.

TEMPERATURES IN THE 90S WITH HIGH RELATIVE HUMIDITIES ARE
EXPECTED TO PUSH AFTERNOON AND EARLY EVENING HEAT INDICES TO
BETWEEN 100 AND 105 DEGREES ON TUESDAY...AND THEN AGAIN ON
FRIDAY...SATURDAY AND SUNDAY...PRIMARILY FOR THE CITY OF ST.
LOUIS AND ITS IMMEDIATE SURROUNDING AREA...AS WELL AS PARTS OF
SOUTHWEST ILLINOIS.

MODERATE FLOODING ON THE MISSISSIPPI RIVER IS EXPECTED AT CHESTER
AS EARLY AS WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

The radar

The St Louis radar (KLSX), 129 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 3 thunderstorm wind, 2 hail. Local standard time, as filed.

Flash Flood, Audrain

When
July 29, 4:30 AM CST to 7:00 AM CST
Where
Audrain County, 1.05 mi ESE of Skinner to 2.94 mi E of Bassinger Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.267, -91.981

One to three inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Several secondary roads were flooded.

Thunderstorm Wind, Knox

When
July 29, 1:35 PM CST
Where
Knox County, 1.35 mi SW of Edina
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.154, -92.185

A semi was blown off of Highway 6 just southwest of Edina. No injuries were reported.

Flash Flood, Knox

When
July 29, 2:26 PM CST to 5:30 PM CST
Where
Knox County, 3.33 mi SSW of Baring to 3.73 mi SW of Edina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.203, -92.216

Between 2 and 4 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Several roads were flooded including Highway 15 both north and south of Edina.

Hail, Monroe

When
July 29, 2:45 PM CST
Where
Monroe County, Monroe City
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.650, -91.730

Flash Flood, Shelby

When
July 29, 2:45 PM CST to 5:30 PM CST
Where
Shelby County, 1.36 mi ESE of Hunnewell to 2.8 mi NW of Hunnewell Lyell Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.660, -91.848

Between 2 and 4 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Several roads were flooded including U.S. Highway 36 east of Lakenan near the North Fork of the Salt River.

Thunderstorm Wind, Ralls

When
July 29, 3:05 PM CST
Where
Ralls County, 4.29 mi NNW of Flinthill to New London
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.676, -91.413

Numerous large tree limbs were blown down. Also, some metal flashing from the roof of a business was blown off two miles south of Hannibal.

Thunderstorm Wind, Montgomery

When
July 29, 4:25 PM CST
Where
Montgomery County, 2.98 mi WNW of Montgomery City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.986, -91.552

Thunderstorm winds blew down a couple of trees onto Highway B, west of Montgomery City, blocking the road for a time.

Hail, Lincoln

When
July 29, 5:20 PM CST
Where
Lincoln County, 6 mi NNW of Troy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.060, -91.023

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128850, 128834, 128842, 128835, 128849, 128838, 128840, 128841.